Montana, 2012Winter Storm in Montana, March 30 to 31, 2012
March 30 to 31, 2012 · NWS TFX · 1 event in 1 county or zone
A Pacific storm system brought heavy snow to the Northern Rocky Mountain Front. Up to 19 inches of snow was reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm system brought heavy snow to the Northern Rocky Mountain Front. Up to 19 inches of snow was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 29, 9:40 PM MST, 4 hours 20 minutes earlier.
Area forecast discussion, Mar 29, 9:40 PM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1040 PM MDT THU MAR 29 2012
.UPDATE...
MADE ONLY MINOR TWEAKS TO THE FORECAST THIS EVENING. WINDS WILL
CONTINUE TO INCREASE OVERNIGHT IN ADDITION TO CLOUD COVER AFTER
MIDNIGHT. MOISTURE WILL SPREAD TOWARDS THE CONTINENTAL DIVIDE BY
MIDNIGHT WITH A MIX OF RAIN AND SNOW SHOWERS DEVELOPING OVER
MARIAS PASS AND THE HUDSON BAY DIVIDE AFTER MIDNIGHT. STRONG WEST
WINDS WILL ALSO CONTINUE ALONG THE ROCKY MOUNTAIN FRONT TONIGHT
AND SPREAD EASTWARD BY FRIDAY MORNING. MLV
&&
.AVIATION...
UPDATED 0440Z.
THE MAIN FORECAST PROBLEM WILL BE WINDS. CONFIDENCE IN FORECAST WIND
SPEEDS IS LOW TO MODERATE WHILE CONFIDENCE IN WIND DIRECTIONS IS
MODERATE. THE LOWER CONFIDENCE FOR WIND SPEEDS IS DUE TO CONTINUED
BIG DIFFERENCES AMONG GUIDANCE FOR FRIDAY AFTERNOON. ONE GUIDANCE
HAS SUSTAINED WIND SPEEDS IN THE 35 TO 45 KT RANGE WHILE ANOTHER
GUIDANCE CONTINUES TO FORECAST WIND SPEEDS MOSTLY IN THE 15 TO 25 KT
RANGE. TENDED TO SPLIT THE DIFFERENCE BETWEEN THESE EXTREMES. THERE
WILL BE WIND GUSTS OF 50 TO 60 KTS OVER THE ROCKY MOUNTAIN FRONT
TONIGHT THROUGH FRIDAY WITH WIND GUSTS OF NEAR 50 KTS OVER THE
REMAINDER OF THE EAST SLOPES OF THE ROCKY MOUNTAINS BY FRIDAY.
WESTERN MOUNTAINS WILL BECOME OBSCURED IN SNOW AROUND MIDNIGHT AND
THIS CONDITION WILL CONTINUE THROUGH FRIDAY. SHOULD ALSO SEE
SCATTERED RAIN AND SNOW SHOWERS OVER THE SOUTHWEST MOUNTAINS FRIDAY.
THE LOWER ELEVATIONS SHOULD BE VFR WITH ISOLATED RAIN SHOWERS.
SHOWERS COULD BE SCATTERED IN COVERAGE FROM KHLN TO KLWT. BLANK
&&
.PREV DISCUSSION...
/ISSUED 550 PM MDT THU MAR 29 2012/
TONIGHT THROUGH SATURDAY...AN UPPER LEVEL JET WILL BE APPROACHING
THE ROCKIES THIS EVENING AND WINDS WILL STRENGTHEN THROUGH THE
NIGHT. A HIGH WIND WARNING HAS BEEN ISSUED FOR THE ROCKIES AND
THE HIGH WIND WATCH OVER THE PLAINS HAS BEEN CONTINUED. HIGH
PRESSURE ALOFT WILL BUILD FRIDAY NIGHT AND MOVE EAST OF THE ZONES
SATURDAY. FLOW ALOFT WILL SWITCH TO THE SOUTHWEST AND THE AIRMASS
WILL BECOME SLIGHTLY UNSTABLE. AT LOWER LEVELS...SURFACE LOW
PRESSURE WILL DEVELOP ACROSS THE PLAINS. HOWEVER...CAPES ARE NOT
VERY HIGH AND CONVECTIVE TEMPS WILL BE REACHED LATE IN THE DAY
AND THE ONLY A SLIGHT CHANCE OF THUNDER IS EXPECTED. ZELZER
SATURDAY NIGHT THROUGH THURSDAY NIGHT...SIMILAR TO THE LAST COUPLE
OF NIGHTS...THE MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT FOR THE
FIRST PORTION OF THE PERIOD...BUT THEY BEGIN TO DIVERGE TOWARD THE
END OF THE PERIOD. THE MAIN FEATURE IN THIS PERIOD WILL BE THE UPPER
LEVEL TROUGH OF LOW PRESSURE AND ASSOCIATED COLD FRONT MOVING INTO
THE AREA FROM THE PACIFIC SATURDAY INTO SATURDAY NIGHT.
PRECIPITATION WILL BECOME WIDESPREAD SATURDAY NIGHT AS THE TROUGH
MOVES INTO THE TFX AREA. HOWEVER...THE SIGNIFICANT INTRUSION OF
COOLER AIR SEEMS TO BE DELAYED UNTIL LATE SATURDAY NIGHT THROUGH
SUNDAY MORNING AS THE PRECIPITATION IS TAPERING OFF AND WESTERLY
DOWNSLOPE WINDS INCREASE. AM STILL THINKING THAT THIS PATTERN WILL
BRING DECENT SNOWFALL TO THE MOUNTAINS...BUT AM LESS CONFIDENT THAT
ACCUMULATING SNOWFALL WILL OCCUR AT LOWER ELEVATIONS. DAYTIME
TEMPERATURES LEADING UP TO THIS EVENT WILL WARM WELL INTO THE
60S...WARMING THE GROUND SIGNIFICANTLY. THIS WILL LIKELY CAUSE
INITIAL SNOWFALL AT LOWER ELEVATIONS TO MELT. IN THE WAKE OF THE
COLD FRONT...AS MENTIONED ABOVE...WESTERLY DOWNSLOPE WINDS WILL
INCREASE ACROSS THE AREA...POSSIBLY APPROACHING HIGH WIND CRITERIA
IN SOME PLACES. TEMPERATURES COOL DOWN ABOUT 15 TO 20 DEGREES FROM
SATURDAY TO SUNDAY...BUT HIGHS SHOULD STILL BE NEAR NORMAL. THE
WEATHER PATTERN WILL THEN BECOME MORE PROGRESSIVE FOR MONDAY AND
TUESDAY. THIS WESTERLY FLOW ALOFT WILL BE QUITE BRISK WITH EMBEDDED
DISTURBANCES BRINGING PRECIPITATION MAINLY TO THE MOUNTAINS. THESE
STRONGER WINDS ALOFT MAY MIX DOWN TO THE SURFACE AT TIMES THESE TWO
DAYS...POSSIBLY APPROACHING HIGH WIND CRITERIA ONCE AGAIN...BUT
MAINLY ALONG THE ROCKY MOUNTAIN FRONT. THIS WILL ALLOW TEMPERATURES
TO WARM BACK UP TO AROUND 10 DEGREES ABOVE NORMAL BY TUESDAY. THE
UNCERTAINTY IN THIS PERIOD COMES AFTER THEN. THE MEDIUM RANGE MODELS
AGREE IN SHIFTING THE FLOW ALOFT TO A MORE MOIST SOUTHWESTERLY ONE
THROUGH THE MIDDLE OF THE WEEK...BUT THEY DO NOT AGREE ON THE TIMING
OF DISTURBANCES MOVING THROUGH THE AREA. HAVE THEREFORE KEPT NEAR
CLIMATOLOGICAL POPS WITH CONTINUED MILD TEMPERATURES UNTIL MODELS
COME INTO BETTER AGREEMENT. WILL ADDRESS THIS WEEKENDS STORM SYSTEM
AND SUBSEQUENT WIND POTENTIAL THROUGH THE EARLY PART OF THE WEEK IN
THE HAZARDOUS WEATHER OUTLOOK. COULSTON
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 43 66 37 69 / 10 20 20 20
CTB 36 59 29 60 / 10 20 20 20
HLN 41 65 37 69 / 10 30 20 20
BZN 37 66 39 71 / 10 20 20 20
WEY 32 44 34 52 / 50 50 50 30
DLN 39 60 39 66 / 10 30 20 20
HVR 36 66 34 69 / 10 10 10 20
LWT 40 63 37 68 / 0 20 20 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM 6 AM MDT FRIDAY THROUGH FRIDAY EVENING
CASCADE...EASTERN PONDERA...EASTERN TETON...JUDITH BASIN.
HIGH WIND WARNING UNTIL MIDNIGHT MDT FRIDAY NIGHT EASTERN
GLACIER...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY
MOUNTAIN FRONT.
FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
EVENING FOR ELEVATIONS BELOW 6000 FEET FOR GALLATIN...MADISON...
MEAGHER.
&&
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 29, 8:58 PM MST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
958 PM MDT THU MAR 29 2012
MTZ008-011-013>015-044-045-047-051>055-310400-
BEAVERHEAD-HILL-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-
MADISON-TOOLE-LIBERTY-BLAINE-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
958 PM MDT THU MAR 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TONIGHT
THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A POTENTIALLY STRONGER AND MOIST WEATHER SYSTEM IS EXPECTED TO
MOVE ACROSS THE AREA SATURDAY AND SATURDAY NIGHT...WHICH WILL
BRING AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS. IN THE WAKE
OF THE COLD FRONT...TEMPERATURES MAY BECOME COLD ENOUGH TO CAUSE
SHOWERS TO MIX WITH OR CHANGE OVER TO SNOW SATURDAY NIGHT...MAINLY
IN THE MOUNTAINS. STRONG WINDS ARE ALSO A POSSIBILITY ON SUNDAY
AND CONTINUING INTO THE FIRST PART OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MTZ012-046-049-050-310400-
CASCADE-EASTERN PONDERA-EASTERN TETON-JUDITH BASIN-
958 PM MDT THU MAR 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.
.DAY ONE...TONIGHT
A HIGH WIND WATCH IS IN EFFECT THROUGH FRIDAY EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A POTENTIALLY STRONGER AND MOIST WEATHER SYSTEM IS EXPECTED TO
MOVE ACROSS THE AREA SATURDAY AND SATURDAY NIGHT...WHICH WILL
BRING AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS. IN THE
WAKE OF THE COLD FRONT...TEMPERATURES MAY BECOME COLD ENOUGH TO
CAUSE SHOWERS TO MIX WITH OR CHANGE OVER TO SNOW SATURDAY
NIGHT...MAINLY IN THE MOUNTAINS. STRONG WINDS ARE ALSO A
POSSIBILITY ON SUNDAY AND CONTINUING INTO THE FIRST PART OF THE
WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MTZ009-010-048-310400-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
958 PM MDT THU MAR 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TONIGHT
A HIGH WIND WARNING IS IN EFFECT THROUGH FRIDAY EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A POTENTIALLY STRONGER AND MOIST WEATHER SYSTEM IS EXPECTED TO
MOVE ACROSS THE AREA SATURDAY AND SATURDAY NIGHT...WHICH WILL
BRING AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS. IN THE
WAKE OF THE COLD FRONT...TEMPERATURES MAY BECOME COLD ENOUGH TO
CAUSE SHOWERS TO MIX WITH OR CHANGE OVER TO SNOW SATURDAY
NIGHT...MAINLY IN THE MOUNTAINS. STRONG WINDS ARE ALSO A
POSSIBILITY ON SUNDAY AND CONTINUING INTO THE FIRST PART OF THE
WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Mar 29, 10:49 PM MST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1149 PM MDT THU MAR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM NON-TSTM WND GST 13 W BYNUM 47.98N 112.59W
03/29/2012 M72 MPH TETON MT MESONET
72 MPH WIND GUST AT THE DELLWO MCSCN SITE.
&&
BRUSDALocal storm report, Mar 29, 10:52 PM MST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1152 PM MDT THU MAR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 AM NON-TSTM WND GST 1 E EAST GLACIER PARK 48.45N 113.19W
03/29/2012 M59 MPH GLACIER MT DEPT OF HIGHWAYS
59 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF EAST
GLACIER PARK THIS MORNING.
&&
BRUSDALocal storm report, Mar 29, 10:55 PM MST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1155 PM MDT THU MAR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM NON-TSTM WND GST 13 WSW SAINT MARY 48.69N 113.71W
03/29/2012 M75 MPH GLACIER MT MESONET
75 MPH WIND GUST AT THE LOGAN PASS VISITOR CENTER EARLY
THIS MORNING.
&&
BRUSDALocal storm report, Mar 29, 10:59 PM MST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1159 PM MDT THU MAR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM NON-TSTM WND GST 8 SE EAST GLACIER PARK 48.37N 113.10W
03/29/2012 M68 MPH GLACIER MT MESONET
68 MPH WIND GUST AT THE DEEP CREEK RAWS LOCATION.
&&
BRUSDALocal storm report, Mar 29, 11:01 PM MST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1201 AM MDT FRI MAR 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM NON-TSTM WND GST 6 WNW BROWNING 48.60N 113.11W
03/29/2012 M51 MPH GLACIER MT MESONET
51 MPH WIND GUST AT THE BROWNING AIRSTRIP.
&&
BRUSDALocal storm report, Mar 29, 11:21 PM MST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1221 AM MDT FRI MAR 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM NON-TSTM WND GST 5 ESE PENDROY 48.04N 112.20W
03/29/2012 M60 MPH TETON MT MESONET
60 MPH WIND GUST AT RICE RIDGE.
&&
BRUSDAWinter Storm, North Rocky Mountain Front
- When
- March 30, 2:00 AM MST to March 31, 12:00 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Reported by
- Mesonet
Nineteen inches of snow fell at Heart Butte 14SW (the Badger Pass SNOTEL site - elevation 6900 feet).
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Alabama, March 30, 20121 death · 2 injured · 2 events
- Avalanche in Colorado, March 30, 20121 death · 1 event
- Hail in Texas, March 30, 2012$130,000 · 2.25 in hail · 4 events
- Hail and Damaging Winds in Ohio, March 30, 2012$15,000 · 1.25 in hail · 32 events
- Lightning Strike in North Carolina, March 30, 2012$50,000 · 1 event
- Flooding and Hail in Indiana, March 30, 2012$3,000 · 1.75 in hail · 29 events
- Hail in Ohio, March 30, 2012$30,000 · 1.75 in hail · 6 events
- Lightning Strike in Florida, March 30, 2012$25,000 · 1 event
- Hail in Illinois, March 30, 20121.5 in hail · 7 events
- Hail in Kansas, March 30, 2012$12,000 · 1.75 in hail · 2 events
- Hail in North Carolina, March 30, 20121 in hail · 4 events
- Hail in Iowa, March 30, 20121.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367096.